Idaho, 2011Blizzard and Heavy Snow in Idaho, February 21 to 22, 2011
February 21 to 22, 2011 · NWS MSO · 4 events in 2 counties and zones
The combination of a moist Pacific storm system and the intrusion of cold Arctic air produced a wide range of weather conditions. Strong and gusty winds produced very cold wind chill temperatures.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a moist Pacific storm system and the intrusion of cold Arctic air produced a wide range of weather conditions. Strong and gusty winds produced very cold wind chill temperatures. Heave snow and wind produced areas of blowing snow, along with isolated near blizzard condition.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 21, 6:08 PM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Feb 21, 6:08 PM PST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MST MON FEB 21 2011
.UPDATE...UPDATED TO LOWER SOME MIN TEMPERATURES FOR TONIGHT. SOME
LOCATIONS WERE EITHER AT THE FORECAST LOW OR WITHIN A DEGREE.
TEMPERATURES SHOULD NOT FALL MUCH MORE TONIGHT AS THE CLOUDS COVER
INCREASES ALONG WITH SOME SNOWFALL.
&&
.DISCUSSION...CURRENT FORECAST LOOKS TO BE ON TRACK...SATELLITE
IMAGERY IS SHOWING THE FIRST WEATHER FEATURE...SHORTWAVE MOVING
OUT OF BRITISH COLUMBIA IS WORKING ITS WAY INTO NORTHWEST MONTANA.
RADAR IS SHOWING SOME LIGHT PRECIPITATION MOVING INTO THE IDAHO
PANHANDLE...SO WILL EXPECT TO SEE SOME SNOW OVER FAR NORTHWEST
MONTANA SOON. WILL KEEP THE HIGHLIGHTS AS THEY ARE...TIMING LOOKS
GOOD.
&&
.AVIATION...A MORE ORGANIZED SHORTWAVE TROUGH WILL MOVE OVER THE
AREA FROM THE NORTHWEST TONIGHT. THIS WILL BEGIN AN ACTIVE SNOW
PATTERN PERSISTING BEYOND TUESDAY. KGPI AND KMSO WILL BE MOST
IMPACTED BY LIGHT SNOW AND LOWERED CEILINGS TONIGHT AND TUESDAY...
OBSCURING HIGHER TERRAIN INCLUDING MOUNTAIN PASSES. AN ARCTIC
FRONT IS EXPECTED WEDNESDAY AND THURSDAY WITH STRONG WINDS AND
SNOW POSSIBLE ACROSS THE REGION.
&&
.PREV DISCUSSION... /ISSUED 257 PM MST MON FEB 21 2011/
..ACCUMULATING SNOWS TONIGHT THROUGH MID WEEK...
..ARCTIC AIR INTRUSION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...
DISCUSSION...
SNOW...THE FIRST SHORTWAVE TO BEGIN A VERY ACTIVE WINTRY WEATHER
WEEK IS CURRENTLY DROPPING OUT OF BRITISH COLUMBIA. THIS SHORTWAVE
WILL BRING ACCUMULATING SNOW THROUGH NORTHWEST MONTANA AND NORTH
CENTRAL IDAHO STARTING LATE THIS EVENING AND CONTINUING THROUGH
TUESDAY. THE NORTHERN CLEARWATER MOUNTAINS REMAIN THE MAIN FOCUS
FOR SIGNIFICANT ACCUMULATING SNOW SO THE PREVIOUS WATCHES HAVE
BEEN UPGRADED TO WARNINGS FOR 9 TO 15 INCHES OF SNOW BY EARLY
WEDNESDAY. THE REST OF WEST CENTRAL AND NORTHWEST MONTANA WILL SEE
LESSER AMOUNTS AND WINTER WEATHER ADVISORIES WILL REMAIN. THE
MISSOULA AND BITTERROOT VALLEYS HAVE NOT BEEN INCLUDED IN ANY
ADVISORIES FOR THE THE FIRST SYSTEM AS ACCUMULATIONS SHOULD BE
LIGHT.
SNOW AND WIND...ANOTHER MORE ROBUST LOW PRESSURE SYSTEM WILL DIG
INTO WASHINGTON ON WEDNESDAY AND WILL KEEP MOISTURE MOVING INTO THE
REGION WITH LIGHT SNOW ACCUMULATIONS. AS THIS LOW DEEPENS HIGH
PRESSURE EAST OF THE DIVIDE WILL STRENGTHEN AND FORCE ARCTIC AIR
OVER THE DIVIDE AND INTO WESTERN MONTANA. SNOW WILL ENHANCE WITH
THE FRONT AND WINDS WILL INCREASE. WIND WITH SNOW AND BLOWING SNOW
WILL BE THE FIRST IMPACT STARTING WEDNESDAY INTO THURSDAY FOLLOWED
BY VERY COLD WIND CHILLS.
TEMPERATURES...POTENTIALLY THE COLDEST AIR MASS SO FAR THIS SEASON
WILL BE IMPACTING THE NORTHERN ROCKIES STARTING WEDNESDAY. A COLD
AND DENSE HIGH PRESSURE SYSTEM EAST OF THE ROCKIES WILL START TO
PUSH COLD AIR INTO THE REGION BY WEDNESDAY WITH A REINFORCING SHOT
OF COLD AIR SLIDING IN ON THURSDAY. WITH THE SUN ANGLE INCREASING
AND NIGHTS GETTING SHORTER THE COLD AIR SHOULD BE MODIFIED MORE
QUICKLY THAN ARCTICS EARLIER IN THE SEASON...HOWEVER WITH HIGH
PRESSURE SETTING UP AT THE SURFACE HIGH TEMPERATURES IN THE
VALLEYS WILL REMAIN BELOW SEASONAL AVERAGES THROUGH THE WEEKEND.
AVIATION...A MORE ORGANIZED SHORTWAVE TROUGH WILL MOVE OVER THE
AREA FROM THE NORTHWEST TONIGHT. THIS WILL BEGIN AN ACTIVE SNOW
PATTERN PERSISTING BEYOND TUESDAY. KGPI AND KMSO WILL BE MOST
IMPACTED BY LIGHT SNOW AND LOWERED CEILINGS TONIGHT AND TUESDAY.
AN ARCTIC FRONT IS EXPECTED WEDNESDAY AND THURSDAY WITH STRONG
WINDS AND SNOW POSSIBLE ACROSS THE REGION.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
TUESDAY FLATHEAD/MISSION VALLEYS...KOOTENAI/CABINET
REGION...LOWER CLARK FORK REGION...WEST GLACIER REGION.
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST TUESDAY
BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY LAKE REGION.
ID...WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY
OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 AM PST
WEDNESDAY NORTHERN CLEARWATER MOUNTAINS...SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...KOLATA
LONG TERM....KITSMILLER/LOEFFELBEIN
AVIATION...MSJHazardous weather outlook, Feb 21, 1:28 PM PST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MST MON FEB 21 2011
MTZ005-007-221200-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
228 PM MST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE AREA WILL SEE INTERMITTENT LIGHT SNOW BUT WITH MINIMAL
IMPACT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY WINDS
WILL ALSO DEVELOP. THE COMBINATION OF SNOW AND WIND COULD CAUSE
BLOWING AND DRIFTING OF SNOW...RAPID REDUCTIONS IN VISIBILITIES
AND DANGEROUS WIND CHILLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ001>004-221200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
228 PM MST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INTERMITTENT LIGHT SNOW WILL FALL BUT WITH MINIMAL IMPACT.
HOWEVER...MORE CONSISTENT SNOW WILL DEVELOP LATE TONIGHT AND
IMPACT TRAVEL THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY WINDS
WILL ALSO DEVELOP. THE COMBINATION OF SNOW AND WIND COULD CAUSE
BLOWING AND DRIFTING OF SNOW...RAPID REDUCTIONS IN VISIBILITIES
AND DANGEROUS WIND CHILLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ043-221200-
POTOMAC/SEELEY LAKE REGION-
228 PM MST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INTERMITTENT LIGHT SNOW WILL FALL BUT WITH LITTLE IMPACT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AN ARCTIC BOUNDARY IS
EXPECTED TO TRACK INTO THE AREA WEDNESDAY NIGHT. AS LIGHT AND
FLUFFY SNOW INTENSIFIES ALONG THE BOUNDARY...GUSTY EASTERLY WINDS
WILL ALSO DEVELOP. THE COMBINATION OF SNOW AND WIND COULD CAUSE
BLOWING AND DRIFTING OF SNOW...RAPID REDUCTIONS IN VISIBILITIES
AND DANGEROUS WIND CHILLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northern Clearwater Mountains
- When
- February 21, 11:00 PM PST to February 22, 4:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- County Official
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Measured 8 inches of snowfall was reported at city hall in Pierce, Idaho.
Heavy Snow, Northern Clearwater Mountains
- When
- February 21, 11:00 PM PST to February 22, 3:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Post Office
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Elk River Idaho post office measured 14 inches of snow.
Blizzard, Orofino / Grangeville Region
- When
- February 22, 2:00 AM PST to 3:00 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Blizzard conditions were produced by heavy snowfall and winds of 42 mph, 2 miles southwest of Clearwater.
Blizzard, Orofino / Grangeville Region
- When
- February 22, 2:33 AM PST to 9:33 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- County Official
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Blizzard conditions were reported in Grangeville Idaho. The combination of snowfall and strong winds lowered visibilities to 300-500 feet. Grangeville schools were closed and many cars were reported to slide off the roads.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, February 21 to 22, 20118 injured · 4 events
- Winter Weather in Virginia, February 21 to 22, 201122 events
- Winter Weather in Wisconsin, February 21 to 22, 201119 events
- Winter Storm and Winter Weather in Maryland, February 21 to 22, 201112 events
- Extreme Cold and Heavy Snow in Montana, February 21 to 24, 201112 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201111 events
- Winter Weather in West Virginia, February 21 to 22, 201111 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201110 events
- Heavy Snow in Oregon, February 21 to 24, 201110 events
- Heavy Snow and Winter Weather in New Jersey, February 21 to 22, 20119 events
- Blizzard and Winter Storm in Idaho, February 21 to 24, 20117 events
- Heavy Snow and Winter Weather in New Jersey, February 21, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280813, 280814, 280132, 280131.